Economics at your fingertips  

Periodically expanding discounted debt: a threat to fiscal policy sustainability?

Troy Davig

Journal of Applied Econometrics, 2005, vol. 20, issue 7, 829-840

Abstract: This paper models the behaviour of discounted US debt using a Markov-switching time series model. The significance of modelling fiscal policy within this framework derives from the implications it has for long-term sustainability. The two-regime framework used in this paper identifies periods where the present value of US Federal debt is expanding versus periods when it is collapsing. Using an updated data series from Hamilton and Flavin (1986), a test is conducted to establish if the expanding periods pose a threat to the long-run sustainability of fiscal policy. For the USA, it is found that they do not. Copyright © 2005 John Wiley & Sons, Ltd.

Date: 2005
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (48)

Downloads: (external link) Link to full text; subscription required (text/html) Supporting data files and programs (text/html)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Ordering information: This journal article can be ordered from
http://www3.intersci ... e.jsp?issn=0883-7252

DOI: 10.1002/jae.807

Access Statistics for this article

Journal of Applied Econometrics is currently edited by M. Hashem Pesaran

More articles in Journal of Applied Econometrics from John Wiley & Sons, Ltd.
Bibliographic data for series maintained by Wiley-Blackwell Digital Licensing () and Christopher F. Baum ().

Page updated 2024-03-31
Handle: RePEc:jae:japmet:v:20:y:2005:i:7:p:829-840